Thunderstorm Wind, Knott
- When
- July 4, 3:28 PM EST to 3:32 PM EST
- Where
- Knott County, Kite
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.317, -82.817
One tree down on Route 7.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 10:47 AM EST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1147 AM EDT TUE JUL 4 2006 .DISCUSSION... SENT MORNING UPDATE TO REFRESH WORDING. NO SUBSTANTIVE CHANGES WERE MADE TO THE FORECAST. && .PREV DISCUSSION... 457 AM EDT TUE JUL 4 2006 07Z SFC ANALYSIS SHOWS HIGH PRESSURE HOLDING ON OVER THE SOUTHEAST PORTION OF THE COUNTRY WHILE LOW PRESSURE RESIDES OVER SOUTHERN ONTARIO. FROM THIS LOW...A COLD FRONT STRETCHES WEST-SOUTHWEST THROUGH THE NORTHERN OHIO VALLEY TO SOUTHEAST KANSAS. ON RADAR... SEVERAL STORM CLUSTERS ARE ROLLING EAST ALONG THIS BOUNDARY. FURTHER TO THE SOUTH...THE AIRMASS REMAINS CHARGED WITH DEWPOINTS IN THE MIDDLE AND UPPER 60S AND A FAVORABLE THERMAL STRUCTURE FOR STORMS. THE 00Z SOUNDING AT LOZ FROM THE NAM12 EXHIBITED A DOWNBURST PROFILE AND THAT MAY BE WHAT OCCURRED JUST WEST OF JKL SHORTLY AFTER MIDNIGHT AS A ROGUE THUNDERSTORM SPIKED UP TO SVR LIMITS AND THEN QUICKLY COLLAPSED. WE RECEIVED A WINDS GUST OF 38 MPH AT THE OFFICE WHILE SOME WIND DAMAGE WAS REPORTED TO OUR WEST ALONG HIGHWAY 52. HOPEFULLY...THIS IS NOT FORESHADOWING FOR MORE SEVERE STORMS LATER TODAY AND ON WEDNESDAY. THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT THROUGH 18Z WEDNESDAY. THEY ALL TAKE A SHARPENING SHORTWAVE TROUGH THROUGH THE GREAT LAKES MIDWEEK. THE NAM IS A BIT FASTER AND DEEPER WITH THIS FEATURE THAN THE GFS. WHILE BOTH MODELS HAVE THEIR PROBLEMS...THE SLOWER SOLUTION OF THE GFS IS FAVORED GIVEN THAT IT HAS MORE SUPPORT FROM THE GLOBAL MODELS. THE NET RESULT FOR EASTERN KENTUCKY WILL BE A BIT SLOWER TRANSITION TO COOLER WEATHER AND MORE OF A LINGERING SHOWER/TSTORM THREAT THAN DEPICTED BY THE NAM12 FOR WEDNESDAY NIGHT AND THURSDAY. EITHER WAY...THE TROUGH AXIS SHOULD BE THROUGH THE STATE BY THURSDAY EVENING. HEIGHTS SHOULD RISE IN ITS WAKE...HOWEVER THE GFS IS SHOWING A CLOSED LOW SPLITTING OFF FROM THIS TROUGH AND SETTLING OVER THE CENTRAL APPALACHIANS TO START THE WEEKEND. HAVE NOT BIT ON THIS CLIMATOLOGICALLY ANOMALOUS SOLUTION YET...BUT WILL WAIT AND SEE HOW THE MODELS RESOLVE IT IN LATER RUNS. EVEN IF IT OCCURS...IT WOULD LIKELY JUST PROLONG OUR FORECASTED COOLER...LESS HUMID AND DRY END TO THE WEEK. SENSIBLE WEATHER WILL FEATURE A FEW STRAY STORMS POSSIBLE THIS MORNING WELL OUT AHEAD OF THE SOUTHBOUND COLD FRONT. THE ACTIVITY SHOULD BECOME MORE PRONOUNCED DURING THE AFTERNOON AS THE HEAT OF THE DAY HELPS TRIGGER STORMS WITH ONLY MINOR ASSISTANCE FROM THE UPPER LEVELS. HIGH WET BULB ZERO LEVELS SHOULD LIMIT THE SVR THREAT TO DAMAGING WINDS WITH A GOOD BIT OF SPEED SHEAR TO WORK WITH. WILL HIGHLIGHT THIS...AND THE HIGH PWS SUPPORTED HEAVY RAIN THREAT...IN THE HWO. EXPECT THE STORMS TO BECOME MORE NUMEROUS DURING THE EVENING AND THROUGH THE OVERNIGHT AS THE FRONT PRESSES SOUTH. LOCATIONS SOUTH OF THE BOUNDARY ON WEDNESDAY WILL ALSO BE UNDER THE GUN FOR SEVERE WEATHER WITH THE ADDED INPUT OF A 100 KT 300MB JET PASSING BY JUST TO THE NORTH. HAVE TIMED THE FRONT AND ITS THUNDERSTORMS THROUGH THE CWA AT A SLIGHTLY SLOWER PACE THAN THE NAM12...THOUGH DO EXPECT JUST LINGERING SHOWERS ACROSS OUR SOUTHEAST COUNTIES ON THURSDAY. DRY...COOLER AND MORE PLEASANT WEATHER WILL FOLLOW ON FRIDAY AND THROUGH THE WEEKEND. MOS TEMPERATURES APPEAR A TAD TOO COOL GIVEN OUR HIGHS THE PAST COUPLE OF DAYS. BLENDED THESE NUMBERS WITH PERSISTENCE...ALLOWING FOR MORE IN THE WAY OF CLOUDS AND HIGHER RH TO SHAVE A COUPLE OF DEGREES FROM HIGHS THIS AFTERNOON WHEN COMPARED TO YESTERDAY. WITH THE RAIN EXPECTED TONIGHT...THE DEWPOINT WILL HAVE A BIGGER ROLE IN DETERMINING LOWS THAN ANYTHING ELSE...DID NOT STRAY FAR FROM 67 DEGREES AT MOST LOCATIONS. MUCH NICER TEMPS FOLLOW FOR WEDNESDAY AS COOLER AIR STARTS TO FILTER IN FROM THE NORTH BEHIND THE FRONT...BUT MAINLY DUE TO THE CLOUDS AND PCPN AROUND. FOR WEDNESDAY NIGHT...BUILT A LARGER NORTH TO SOUTH TEMP GRADIENT INTO THE GRIDS THAN REPRESENTED BY THE RAW MODEL DATA AND MOS OUTPUT. COOLER 850 TEMPS SHOULD BALANCE OUT TEMPS ON THURSDAY MAKING THEM SIMILAR TO HIGHS FROM WEDNESDAY. AS FOR POPS...ENDED UP CLOSEST TO A BLEND OF THE MAV AND MET NUMBERS THROUGH THE SHORT RANGE PORTION OF THE FORECAST. IN THE IFPS/GFE GRIDS...USED MY STANDARD PROCEDURE TO POPULATE THE WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME IN VERY GOOD WITH ONLY MINOR ADJUSTMENTS MADE TO LOWER THE SPEEDS AT NIGHT. ALSO MADE THE TYPICAL REFINEMENTS TO THE DEWPOINTS FOR THIS AFTERNOON AND THE AFTERNOONS LATER IN THE WEEK...TO ACCOUNT FOR A MIX DOWN OF DRIER AIR. THE REST OF THE GRIDS WERE IN EXCELLENT SHAPE WITH SOME MINOR ADJUSTMENTS MADE TO THE TIMING AND EXTENT OF THE PCPN SHIELD MOVING IN THIS AFTERNOON/TONIGHT AND ITS EXIT LATE WEDNESDAY/ THURSDAY, 825 PM EDT MON JUL 3 2006 CONVECTIVE ACTIVITY HAS WANED NOW AS THE SUN SETS. RUC CONTINUES TO FIRE SOME STORMS TO OUR SOUTH OVERNIGHT WITH A WEAK IMPULSE OVER THE SEQUATCHIE VALLEY BUT BELIEVE EAST KENTUCKY WILL REMAIN MOSTLY IN THE DRY FOR THE REST OF THE NIGHT...WELL TO THE SOUTH OF THE ACTIVITY IN ASSOCIATION WITH THE FRONTAL BOUNDARY OVER THE OHIO VALLEY. WHILE CAN/T RULE OUT A SHOWER OR TWO FOR THE NEXT HOUR OR SO...COVERAGE SHOULD REMAIN WELL LESS THAN 10% AND WILL UPDATE ZONES TO RID THEM OF THE EVENING POPS AND HANDLE ANYTHING THAT DOES FIRE WITH A NOWCAST. REMAINDER OF FORECAST SUITE LOOKS IN EXCELLENT SHAPE AND WILL NEED NO UPDATE. HAVE A GOOD NIGHT... 237 PM EDT MON JUL 3 2006 QUASI-STATIONARY SFC BOUNDARY HAS RETREATED TO THE NORTHERN PORTION OF THE OHIO VALLEY. THE INCREASED SFC MOISTURE ACROSS THE AREA HAS LED TO MORE ISOLATED CONVECTION ACROSS THE AREA. WILL CONTINUE TO MONITOR COVERAGE AND MAY INCLUDE A 20 POP FOR ALL ZONES EARLY THIS EVENING. A SLOWER FRONTAL PROGRESSION STILL LOOKS IN THE OFFING AS GUIDANCE HAS TRENDED BACK ON POPS FOR TOMORROW AS THE BOUNDARY SLOWLY SAGS TOWARD THE AREA FROM THE NORTH. MAIN PRECIPITATION EVENT ADVERTISED BY BOTH THE GFS AND NAM/WRF LOOKS TO BE TUESDAY NIGHT AND DURING THE DAY WEDNESDAY...AS UPPER LEVEL FORCING INCREASES AND S/W/S TRAVERSE ATOP THE FRONTAL BOUNDARY. HAVE INCREASED POPS TO HIGH LIKELY FOR THE NORTHERN TWO THIRDS TUESDAY NIGHT...AND MAINTAINED PERSISTENCE FOR WEDNESDAY AS THE FRONT SLIDES ON THROUGH BY THURSDAY MORNING. GFS HAD BEEN RELATIVELY CONSISTENT WITH THE TIMING OF THE EXIT...HOWEVER 00Z AND 12Z RUNS OVER THE PAST 24 HOURS HAVE BEEN WAFFLING...SO STUCK CLOSE TO PERSISTENCE HERE AS WELL...ENDING ALL POPS BY THURSDAY AFTERNOON. A SEVERE AS WELL AS AN ISOLATED FLASH FLOODING THREAT WILL BE POSSIBLE FROM TUESDAY ALONG AND NORTH OF I-64...AND TUESDAY NIGHT INTO WEDNESDAY AFTERNOON FOR THE ENTIRE AREA. THE CURRENT HWO HAS ALL OF THIS WELL HANDLED. A MORE PLEASANT AIR MASS WILL REPLACE THE CURRENT ONE ON THURSDAY...WITH DRY WEATHER AND MODERATING TEMPERATURES EXPECTED THROUGH EARLY NEXT WEEK. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 PM EDT TUE JUL 4 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 403 PM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AREA ENCOURAGED TO CALL IN REPORTS OF HAIL...WIND DAMAGE...AS WELL AS EXCESSIVE RAINFALL AND FLOODING. GEOGERIAN
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 239 PM EDT TUE JUL 4 2006 KYZ109-041930- CENTRAL MAGOFFIN- 239 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GULLETT...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR MASON AROUND 245 PM EDT...SALYERSVILLE AROUND 250 PM EDT...IVYTON AROUND 255 PM EDT...GYPSY AROUND 300 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 303 PM EDT TUE JUL 4 2006 KYZ109-041945- NORTHERN MAGOFFIN- 303 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 303 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OVA...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR GULLETT AROUND 310 PM EDT...MAGGARD AROUND 315 PM EDT...SALYERSVILLE AROUND 320 PM EDT...BURNING FORK AROUND 325 PM EDT...MASHFORK AROUND 330 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 307 PM EDT TUE JUL 4 2006 KYZ079-041945- CENTRAL PULASKI- 307 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR FERGUSON AROUND 315 PM EDT...RUTH AROUND 325 PM EDT...GRADE AROUND 335 PM EDT...BENT AROUND 340 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 309 PM EDT TUE JUL 4 2006 KYZ083-042000- NORTHERN WAYNE- 309 PM EDT TUE JUL 4 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PARNELL...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR MONTICELLO AROUND 315 PM EDT...STEUBENVILLE AROUND 325 PM EDT...MILL SPRINGS AROUND 330 PM EDT...BETSEY AROUND 340 PM EDT...FRAZER AROUND 345 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 2 NW BETTY 37.47N 82.87W
07/04/2006 E1.00 INCH KNOTT KY TRAINED SPOTTER
HAIL LASTED FOR 15 MINUTES.
&&
JCARICOKYZ068-042100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 422 PM EDT TUE JUL 4 2006 KYZ068-042100- ROCKCASTLE- 422 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORM TO AFFECT ROCKCASTLE COUNTY... AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEE LICK... MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR BROMO AROUND 430 PM EDT...MARETBURG AROUND 435 PM EDT...LAKE LINVILLE AROUND 440 PM EDT...MOUNT VERNON AROUND 445 PM EDT...MUELLERSVILLE AROUND 450 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree down on Route 7.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519444.